Jump to content
helplinedonate
carolr

Dopamine Agonist Withdrawal Syndrome

Recommended Posts

I'm brand new to this forum and am very excited to have found it. I am wondering if anyone else out there has had experience with DAWS (Dopamine Agonist Withdrawal Syndrome) My husband, who is now 72, has had PD for 13 years and we've been really lucky that he has been quite functional. However that all changed significantly last December when we asked our neurologist to take him off of Mirapex which he'd been on for over 10 years. The literature talks about compulsive gambling, sexual addictions, compulsive shopping etc. but no one talks about some of the other compulsive behaviors that the agonists can cause. In our case it was compulsive computer use...14 to 16 hours a day. For several years when I would mention this to our neurologist he would ask my husband what he was doing on the computer and he would tell him about the book he was writing and that was the end of that. We finally went to a psychologist who diagnosed the behavior as compulsive and suggested we talk with our doctor about the Mirapex. So he was gradually weaned off of the drug and immediately the compulsive computer use stopped as well as acting out nightmares when he was sleeping which was becoming a real concern. However his bradykenesia worsened, his balance and gait were effected, he started getting orthostatic hypotension, fine motor skills decreased, he became significantly depressed, started sleeping excessively, he's lost his appetite (not his taste or smell) and has lost 35 lbs, and has problems with concentration and some mental confusion.

 

A friend told us about DAWS which is like going off an opiate and can last a long time. We are sure that this is some of what has been going on. We have been struggling with this sudden onset of symptoms and have talked with our neurologist and have gotten a second opinion. However it seems to be a very slow process as they and we try to figure out the best mix of medications to replace the positive effects that he did get from the Mirapex. Neither of us wants him back on the agonist. He is quite relieved to have the compulsion gone and not to be fearful of going to bed, but sometimes it is just plain scarey and frustrating. So if there is anyone who has experience with this, we'd love to hear from you.

 

Thanks so much. It is helpful to be sharing with folks who understand.

carolr

Share this post


Link to post
Share on other sites

I took requip for about 7 years. I was a zombie on it and had some compulsions also and it just didn't work. I went to Mayo clinic and the neurologist there told me to get off requip and go on sinemet. Well I did it gradually but decided to try stalevo instead of sinemet. Each time I ate I fainted - out cold with no warning on stalevo so obviously that wasn't a good choice so I tried sinemet. I still had the fainting problem but found provigil which helped a lot. it took me about two months to get my dosage adjusted and I had terrible anxiety problems during the process but I had terrible anxiety before I started on PD meds to I figure I was just going back to where I was before I began medication.

 

So my question is - what is he taking to replace the agonist? In order to get really good results from sinemet I have to take it every two hours. Now that's a serious pain. I do pretty well with every three hours with sinemet CR but it builds up as the day goes on and I haven't been able to get it adequately adjusted so I only take the CR at night - one tablet.

 

As far as the agonists being like an opiate - I sure had no desire to take it again. Ibuprophen stops a headache when I have one but I have no compulsion to take it all the time. The same thing with PD meds. There is no "high" involved, no desirable sedative or anything one "gets out of it" like some people get from nicotine and alcohol as well as cocaine and opiates. Of course my opinion is that if you don't have the addiction gene you don't get addicted to anything but that's just my opinion.

 

the same with sinemet - it does a FANTASTIC job with PD symptoms, stiffness, taking short steps, anxiety, urinary urges and just plain brain freeze BUT the dosage is very individual and we had to do a lot of experimenting to get it right.

 

a few caveats

 

first of all get rid of every drug he is taking that is not essential. The less he takes the easier it is to get the sinemet right

 

second - if he is underdosed sinemet he will be stiff, take short steps, walk like the great stone man, speak softly, the whole gamut of PD symptoms

 

third - if he is mildly overdosed on sinemet he will behave like he's had a couple of beers along with too much coffee - energized but may slur the words and be unreasonable and try to do things he hasn't the physical ability to do

 

 

fourth - food has a big effect on just how well sinemet works. Protein competes for carriers to the brain and fats supposedly stop the stomach from emptying. All you can do is experiment with food to get the best results

 

Finally WHEN the dose of sinemet is RIGHT he will be pretty much normal. The difference is AMAZING. I got my life back after sleeping for three years on requip. All my anxiety is gone when its' working. I can walk normally, speak at normal volume, write clearly and large enough to see, I look at people when I speak to them and act like a normal person. When I'm crashed I become the "great stone man again". But it's a fantastic drug. they just have to get a better delivery system for it.

 

Good luck. The switch was really hard for me but well worth it.

Share this post


Link to post
Share on other sites

What you are writing makes a lot of sense. I do not have experience with DAWS, but I have extensively studied Opiate Withdrawl. When someone is coming off of an opiate is a very long and slow weaning process, did they do this for your husband? What was his original dose and what was the weaning rate? If they did not wean him off properly he will experince the symptoms you are describing.

Have they considered a lower dose of the medication? It sounds as if it was helping him a lot. It would be great if they could find a dose that would help his PD symptoms but not cause the compulsion.

 

How long ago did he stop? For instance if a person stops the opiate replacement therapy methadone, their symptoms (even withdrawn correctly) can last up to 4 months.

Share this post


Link to post
Share on other sites

In 2002 a neurologist started me on Mirapex and too quickly took me up to 4.5 mg a day. I took myself down to three mg a day and found a new neurologist. I told her what I had done and she was in full agreement. Later I took myself down to two mg a day and still my mind was in a fog. Also, I had compulsive behavior and poblems staying awake. I put a driving restriction on myself only allowing myself to drive to work and to the store. Three years later, Azilect became available and I asked the neurologist if I could go off the Mirapex and onto Azilect. She agreed to let me make the change. She took me off the Mirapex, I feel, too quickly. I felt terrible for three full months. At the end of the three months I woke up with a clear mind. I am still on Azilect and it is probably working fine. I am not aware of any side affects. My Parkinson's is progressing and I am sure I would feel better if I was to start taking Sinemet. The months following the stoppage of Mirapex my weight decreased fairly rapidly from 253 to 183. For me that was a good situation. A portion of the weight gradually came back but fortunately not near as high as it was.

 

Soon, after going off the Mirapex, the compulsive repairs to the house went away, the edema went away, the fog dissipated, most of the acting out in dreams went away, my wife and I started taking road trips. Life is much better. My age is 72.

Share this post


Link to post
Share on other sites

I was on Mirapex a couple of years ago and had only been on it for 6 months when my new neurologist, at that time, wanted to see me, unmedicated. So I was to taper off. But even at a somewhat low dose and in spite of tapering off slowly I had 5-7 days of horrible withdrawal symptoms. It was BAD. and worst of all was not knowing what was happening to me. Upon reporting the symptoms to the dR. he acted like they were insignificant and would soon be over anyway. I can tell you, I really resented that attitude. I was so uncomfortable and had such horrible symptoms that I wanted to die to escape it all. Going off these drugs for SOME of us is a big deal and to everyone who must transition off of a dopamine agonist, do it VERY SLOWLY>>>even slower than your doc suggests.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×